Steroid-induced psychosis in an adolescent: treatment and prophylaxis with risperidone
Type of Spiritual Experience
I wonder what the cause of the nephrotic syndrome was, we shall never know because they did not find out.
Nephrotic syndrome is a kidney disorder
A description of the experience
Turk J Pediatr. 2006 Jul-Sep;48(3):244-7.
Steroid-induced psychosis in an adolescent: treatment and prophylaxis with risperidone.
Hergüner S1, Bilge I, Yavuz Yilmaz A, Tüzün DU.
- 1Department of Child and Adolescent Psychiatry, Istanbul University, Istanbul Faculty of Medicine, Istanbul, Turkey.
Steroid-induced psychotic disorder is one of the serious adverse effects of corticosteroid therapy and is characterized by hallucinations and delusions. While the mechanism is unclear, treatment of steroid psychosis involves dosage reduction or discontinuation of prednisone.
In cases where this cannot be done, typical treatment involves an antipsychotic medication. Although it is a well-known complication in adulthood, literature about steroid-induced psychotic disorder in children and adolescents is lacking.
Here we report a 12-year-old case of steroid-induced psychotic disorder who was treated with an atypical antipsychotic, risperidone, and in whom the antipsychotic therapy was maintained because of continuation of her corticosteroid treatment for nephrotic syndrome.
Pediatricians should be aware of this rare problem when prescribing corticosteroids in this age group. To our knowledge, this is the first reported case of steroid-induced psychosis successfully treated with risperidone in an adolescent with nephrotic syndrome.